Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Pueblo, CO

July 19, 2024Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 19, 2024, 2:04 PM MDT for Crowley County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 2:04 PM MDT (20:04 UTC)
Expired
Jul 19, 2024, 2:30 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
40

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 12 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS85 KPUB 192004
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Jul 19 2024
 
COZ085-086-089-192030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
204 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 230 PM
MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Truckton, or 30 miles northeast of Pueblo Airport,
moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 10405 3852 10397 3844 10394 3839 10427
      3869 10427 3871 10405
TIME...MOT...LOC 2004Z 352DEG 13KT 3863 10415 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 19, 11:06 AM MDT, 2 hours 58 minutes earlier. Its key messages:

  • More daily thunderstorms expected with a few strong to severe possible this afternoon and evening on the Plains.
  • Warmer this afternoon, cooling off for the weekend
  • Daily isolated to scattered afternoon showers and storms are expected for Saturday through Thursday.
Area forecast discussion, Jul 19, 11:06 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 AM MDT Fri Jul 19 2024

.KEY MESSAGES...

- More daily thunderstorms expected with a few strong to severe
  possible this afternoon and evening on the Plains.

- Warmer this afternoon, cooling off for the weekend

- Daily isolated to scattered afternoon showers and storms are
  expected for Saturday through Thursday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 421 AM MDT Fri Jul 19 2024

Currently...satellite imagery shows scattered cloud cover across
much of southern Colorado early this morning as weak energy exits
the region.  Temperature are mild, with mostly 50s and 60s with
light winds.  Moisture remains in place across the Plains, with
dewpoints in the mid 50s to lower 60s.

Today...an upper level high will sit across the Intermountain West,
producing continued northerly flow across Colorado.  An embedded
upper vort max will shift south across the Palmer Divide by late
afternoon and early evening.  Expect initial thunderstorm
development over the higher terrain by 11 AM, spreading eastward
into the Palmer Divide region by early afternoon.  As the upper wave
continues south-southeast, additional thunderstorms are expected to
develop.  Shear will be pretty weak, expect out near the Kansas
border, and instability somewhat limited along the I-25 corridor.
Better daytime heating and moisture will remain pooled across the
far Eastern Plains, where one or two strong to possibly severe
storms may be possible.  Hail to near 1.5 inches in diameter and
wind gusts in excess of 60 mph may be possible with stronger storms
near the Kansas border by late afternoon and early evening.  Storms
will also be efficient rainfall producers, given PWAT values nearing
1 inch, and localized flash flooding may also be possible.
Temperatures will warm through the 80s and into the lower 90s across
much of the Plains this afternoon.

Tonight...the upper high will slowly shift westward into the Great
Basin overnight.  This will keep southern Colorado under broad
northerly flow aloft.  The upper wave responsible for showers and
thunderstorms will continue to track southeast across the Plains,
and exit the region overnight.  Model guidance shows the best
potential for a couple strong to possibly severe storms near the
Kansas border through around 9 PM.  Thunderstorm activity should
wind down after that, as the upper vort max continues away from the
area.  Model guidance is also producing an outflow boundary from
this convection, that will shift back west across the Plains,
helping keep moisture in place overnight and setting up the area for
Saturday.  Overnight lows will remain on the mild side, with 50s and
60s across the area. Mozley

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 421 AM MDT Fri Jul 19 2024

Saturday - Thursday: For the long term period, a relatively
consistent pattern will be in place. Flow will be northerly to
northwesterly as a trough develops across the eastern US and ridging
gets pushed further west across the western US. Ensemble model
guidance are in good agreement about this, leading to high (60-79%)
confidence in this pattern evolution. While no major forcing is
anticipated with this pattern, minor short waves, along with
orographics aided by diurnal upslope, will allow for periods of
heightened forcing. With periods of increased forcing, along with
adequate moisture remaining over the area, daily isolated to
scattered rain showers and thunderstorms are expected each
afternoon. The greatest coverage of showers and storms will be along
the mountains, though showers and storms will trek across the
valleys and plains as well as they become pushed off of the higher
terrain. With that all said, precipitation present each day will
dissipate across south central and southeastern Colorado during the
evening hours as instability and forcing wane. Looking at
temperatures, the weekend and beginning of the next work week will
be the coolest, with temperatures below seasonal values thanks to
some cold front passes. Then heading into the mid to later part
of next week, temperatures will slowly rebound back to near
seasonal values as the aforementioned ridge starts to slide back
east.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1105 AM MDT Fri Jul 19 2024

Showers and thunderstorms will develop over the mountains around
noon and drift off into the adjacent lower elevations after 20-21z.
Primary affects at the terminals will be gusty outflow winds from
thunderstorms with peak gusts up to 45 kts possible.  Some brief
MVFR to IFR cigs/vis with +TSRA will be possible if an unlikely
direct hit from a stronger thunderstorm occurs.  KCOS will see the
best chance for TSRA at the terminal though probabilities just below
50% will limit mention to VCTS in the TAF for now. KPUB and KALS
could also see -TSRA though even lower odds will limit mention to
VCTS for now.  A cold front will move through KCOS and KPUB which
settle winds into a more northerly component after thunderstorms
pass to the east with winds eventually shifting around from the east
tomorrow afternoon. KALS will see winds shift around from the east
around 10-15 kts early this evening before becoming light and
variable overnight. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...KT
Hazardous weather outlook, Jul 19, 11:25 AM MDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Fri Jul 19 2024

COZ058>089-093>099-201730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Fri Jul 19 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms, some strong to severe, are
expected across much of southern Colorado this afternoon and
evening. The strongest storms are forecast across the eastern
plains east of a line from La Junta to Springfield by late
afternoon and evening which will be capable of producing hail to
the size of ping pong balls, gusty winds up to 65 mph and heavy
downpours. Localized flash flooding is possible, mainly over flood
prone areas.

Scattered showers and thunderstorms are also expected across the
higher terrain this afternoon into this evening. Lightning, wind
gusts to 45 mph and locally heavy rainfall are possible. Localized
flash flooding may be possible on area burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily isolated to scattered afternoon rain showers and
thunderstorms are expected for Saturday through Thursday. The
greatest coverage will be along the mountains. Expected hazards with
any more organized storms will be gusty winds, small hail, heavy
rain, and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/23

In the hours before

Special weather statement, Jul 19, 12:48 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT Fri Jul 19 2024

COZ072-074-075-087-191915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1248 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES THROUGH 115 PM
MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Veta, or 39 miles northwest of Trinidad, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Veta, Cuchara, Cuchara Pass, Spring Burn Scar south of Highway 160
in Costilla county, Spring Burn Scar north of Highway 160, Indian
Creek on the southeastern Spring Burn Scar, and Spring Burn Scar
south of Highway 160 in Huerfano county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 10513 3757 10492 3733 10497 3743 10529
TIME...MOT...LOC 1844Z 019DEG 8KT 3754 10506

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EP
Special weather statement, Jul 19, 1:22 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT Fri Jul 19 2024

COZ072-074-075-087-191945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
122 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES THROUGH 145 PM
MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Veta, or 36 miles northwest of Trinidad, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Veta, Cuchara, Cuchara Pass, Spanish Peaks, Indian Creek on the
southeastern Spring Burn Scar, Spring Burn Scar south of Highway 160
in Huerfano county, and southeastern Spring Burn Scar south of
Highway 160 in Costilla county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 10518 3748 10495 3726 10495 3733 10527
TIME...MOT...LOC 1922Z 013DEG 8KT 3746 10507

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 19, 1:24 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Fri Jul 19 2024

COZ085-192000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
124 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EL PASO COUNTY
THROUGH 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over
Security-Widefield, or 9 miles southeast of Colorado Springs, moving
south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Security,
Security-Widefield, Fort Carson, and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3873 10480 3880 10463 3857 10449 3853 10482
TIME...MOT...LOC 1924Z 344DEG 10KT 3871 10472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EP
Special weather statement, Jul 19, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Jul 19 2024

COZ085-086-089-192030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
204 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 230 PM
MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Truckton, or 30 miles northeast of Pueblo Airport,
moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 10405 3852 10397 3844 10394 3839 10427
      3869 10427 3871 10405
TIME...MOT...LOC 2004Z 352DEG 13KT 3863 10415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:27 PM MDTSpecial Weather StatementPUBLas Animas48 min
Jul 18, 6:30 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 18, 6:34 PM MDTSevere Thunderstorm WarningPUBLas Animas41 min
Jul 18, 7:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 18, 7:32 PM MDTSpecial Weather StatementPUBPueblo43 min
Jul 18, 8:21 PM MDTSpecial Weather StatementPUBOtero24 min
Jul 18, 8:42 PM MDTSpecial Weather StatementPUBOtero48 min
Jul 18, 9:48 PM MDTSpecial Weather StatementPUBCrowley42 min
Jul 19, 12:48 PM MDTSpecial Weather StatementPUBHuerfano27 min
Jul 19, 1:22 PM MDTSpecial Weather StatementPUBCostilla23 min
Jul 19, 1:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 19, 3:56 PM MDTSpecial Weather StatementPUBKiowa34 min
Jul 19, 4:36 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers24 min
Jul 19, 5:01 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers29 min
Jul 19, 5:50 PM MDTSevere Thunderstorm WarningPUBProwers28 min
Jul 19, 5:57 PM MDTSpecial Weather StatementPUBLas Animas48 min

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.